Minnesota, 2001

Tornado in Minnesota, July 20, 2001

July 20, 2001 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 9:50 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 20, 9:50 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT FRI JUL 20 2001

DEALING WITH SAME OLD ISSUES TODAY...WITH SUPERCELL PLOWING ACRS SW
MN CWA ATTM. STORMS STRONGER AND CLOSER TO KFSD THAN YDA...AND
OUTFLOW BOUNDARY WILL MAKE MORE SIGNIFICANT SWRD PUSH...THRU MOST OF
CWA IF NOT ALL BY EARLY AFTERNOON. OUTFLOW AGAIN PUSHING INTO
UNSTABLE AIRMASS...AND MAY RESULT IN ADDITIONAL MORE SHORT LIVED
ACTION TO SOUTH OF SUPERCELL.  WL TWEEK TMPS DOWN A BIT FOR MORE
CLOUDY AREAS S...WHERE 12Z RUNS INDICATE A BIT MORE MID LVL CLDS
THRU DAY...AND THUNDERSTORMS TO LINGER A BIT LONGER. SPC BOX FOR ERN
CWA IN ERLR UPDTS.  PROBABLY DO IT ALL OVER AGAIN LATE TONIGHT AND
SUNDAY MORNING.

.FSD...NONE
CHAPMAN

In the hours before

Local storm report, Jul 20, 7:48 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 AM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 AM    1 NW WOLSEY               SD   1.75 INCH HAIL
07/20/01   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0825 AM    WOLSEY                    SD   .75 INCH HAIL
07/20/01   BEADLE                         HAIL CONTINUED UNTIL
                                          830 AM CDT. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jul 20, 9:46 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 AM    ERWIN                     SD   WIND DAMAGE
07/20/01   KINGSBURY                      WIND KNOCKED DOWN TREES.
Special weather statement, Jul 20, 10:40 AM CST, 59 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CST FRI JUL 20 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LITTLE HAS CHANGED IN THE OVERALL PATTERN...WHICH SHOULD YIELD
ANOTHER ROUND OF THUNDERSTORMS THIS EVENING AND ESPECIALLY OVERNIGHT
ACROSS THE AREA. A WELL DEFINDED OUTFLOW BOUNDARY WILL FESTER THIS
AFTERNOON AND EVENING AS IT STALLS OUT BETWEEN INTERSTATE 90 AND THE
MISSOURI RIVER.  RECOVERY FROM THE MORNING AND EARLY AFTERNOON
RAINFALL WILL BE LIMITED IN FAR EASTERN SOUTH DAKOTA...SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA DUE TO DEBRIS
FROM THE MORNING AND EARLY AFTERNOON CONVECTION. HOWEVER...AREAS
THROUGH CENTRAL SOUTH DAKOTA WILL HAVE ABUNDANT HEATING...AND
DESTABILIZE THROUGH THE AFTERNOON.  WEAK CONVERGENCE WILL ALLOW FOR
STORMS TO DEVELOP ACROSS AREAS OF CENTRAL SOUTH DAKOTA THIS
EVENING...BENEATH SOME RELATIVE DRY AIR ALOFT.  THESE STORMS WILL
HAVE VERY WEAK FLOW AND SLOW MOTION.  OTHER STORMS SHOULD INITIATE
ALONG A LEFTOVER BOUNDARY ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA AS LOW LEVEL FLOW BECOMES MORE CONVERGENT AND STRONGER THIS
EVENING.  FINALLY...A STRONG UPPER LEVEL WAVE PASSING WELL NORTH OF
THE REGION WILL REINVIGORATE THE LOW LEVEL JET TONIGHT ACROSS THE
PLAINS...AND RESULT IN ANOTHER ORGANIZED COMPLEX SLIDING GENERALLY
EAST AND SLIGHTLY SOUTH OF EAST LATE TONIGHT.  WHILE TEMPERATURES
CONTINUE WARM IN THE MID LEVELS TO LIMIT WIDESPREAD HAIL POTENTIAL...
ISOLATED STORMS WHICH DEVELOP ROTATING UPDRAFTS WILL LIKELY SUSTAIN
ENOUGH STRENGTH TO PRODUCE LARGER HAIL.

SDZ038>040-052>056-211200-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  AN ISOLATED THUNDERSTORM MAY DEVELOP DURING THE EVENING...BUT THE
  GREATER THREAT FOR THUNDERSTORMS AND SIGNIFICANT WEATHER SHOULD BE
  AFTER MIDNIGHT...WHEN ANOTHER LARGE COMPLEX OF THUNDERSTORMS PRESSES
  EAST AND SOUTHEAST ACROSS THE REGION.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  ISOLATED LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 200 AM.

MNZ071-072-080-081-089-090-097-IAZ003-211200-
LINCOLN-LYON-PIPESTONE-MURRAY-COTTONWOOD-NOBLES-JACKSON-DICKINSON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...WORTHINGTON...SPIRIT LAKE...

1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  RECOVERY AFTER WEAKENING EARLY AFTERNOON SHOWERS AND THUNDERSTORMS
  WILL BE SLOW TO OCCUR...WITH THE NEXT THREAT OF SIGNIFICANT WEATHER
  COMING LATE TONIGHT.  A LARGE ORGANIZED COMPLEX OF THUNDERSTORMS IS
  EXPECTED TO MOVE INTO THE AREA VERY LATE TONIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 AM.

SDZ050-057>060-063>065-068-211200-
BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE MID TO LATE
  EVENING HOURS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  ISOLATED LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM.

SDZ061-062-066-067-MNZ098-IAZ001-002-012>014-211200-
MCCOOK-MINNEHAHA-ROCK-TURNER-LINCOLN-LYON-OSCEOLA-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...SIOUX FALLS...LUVERNE...ROCK RAPIDS...SIOUX CENTER...
SPENCER...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  EXPECT THUNDERSTORMS TO DEVELOP LATE TONIGHT...AND LIKELY WILL BE IN
  THE FORM OF AN ORGANIZED CONVECTIVE COMPLEX.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...LESS THAN DIME SIZE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 300 AM.

SDZ069>071-IAZ020>022-031-032-NEZ013-014-211200-
YANKTON-CLAY-UNION-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-
IDA-
INCLUDING THE CITIES OF...YANKTON...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS EVENING...AND BECOME MORE
  NUMEROUS TOWARD MIDNIGHT. A SECOND ROUND OF DEVELOPMENT IS POSSIBLE
  LATER IN THE NIGHT.

* SIGNIFICANT WEATHER:
  ISOLATED LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 900 PM.
Local storm report, Jul 20, 11:15 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    5 NNW WHITE               SD   .75 INCH HAIL
07/20/01   BROOKINGS                      REPORTED BY PUBLIC.
Special weather statement, Jul 20, 11:30 AM CST, 9 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CST FRI JUL 20 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LITTLE HAS CHANGED IN THE OVERALL PATTERN...WHICH SHOULD YIELD
ANOTHER ROUND OF THUNDERSTORMS THIS EVENING AND ESPECIALLY OVERNIGHT
ACROSS THE AREA. A WELL DEFINDED OUTFLOW BOUNDARY WILL FESTER THIS
AFTERNOON AND EVENING AS IT STALLS OUT BETWEEN INTERSTATE 90 AND THE
MISSOURI RIVER.  RECOVERY FROM THE MORNING AND EARLY AFTERNOON
RAINFALL WILL BE LIMITED IN FAR EASTERN SOUTH DAKOTA...SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA DUE TO DEBRIS
FROM THE MORNING AND EARLY AFTERNOON CONVECTION. HOWEVER...AREAS
THROUGH CENTRAL SOUTH DAKOTA WILL HAVE ABUNDANT HEATING...AND
DESTABILIZE THROUGH THE AFTERNOON.  WEAK CONVERGENCE WILL ALLOW FOR
STORMS TO DEVELOP ACROSS AREAS OF CENTRAL SOUTH DAKOTA THIS
EVENING...BENEATH SOME RELATIVE DRY AIR ALOFT.  THESE STORMS WILL
HAVE VERY WEAK FLOW AND SLOW MOTION.  OTHER STORMS SHOULD INITIATE
ALONG A LEFTOVER BOUNDARY ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA AS LOW LEVEL FLOW BECOMES MORE CONVERGENT AND STRONGER THIS
EVENING.  FINALLY...A STRONG UPPER LEVEL WAVE PASSING WELL NORTH OF
THE REGION WILL REINVIGORATE THE LOW LEVEL JET TONIGHT ACROSS THE
PLAINS...AND RESULT IN ANOTHER ORGANIZED COMPLEX SLIDING GENERALLY
EAST AND SLIGHTLY SOUTH OF EAST LATE TONIGHT.  WHILE TEMPERATURES
CONTINUE WARM IN THE MID LEVELS TO LIMIT WIDESPREAD HAIL POTENTIAL...
ISOLATED STORMS WHICH DEVELOP ROTATING UPDRAFTS WILL LIKELY SUSTAIN
ENOUGH STRENGTH TO PRODUCE LARGER HAIL.

SDZ038>040-052>056-211200-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  AN ISOLATED THUNDERSTORM MAY DEVELOP DURING THE EVENING...BUT THE
  GREATER THREAT FOR THUNDERSTORMS AND SIGNIFICANT WEATHER SHOULD BE
  AFTER MIDNIGHT...WHEN ANOTHER LARGE COMPLEX OF THUNDERSTORMS PRESSES
  EAST AND SOUTHEAST ACROSS THE REGION.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  ISOLATED LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 200 AM.

MNZ071-072-080-081-089-090-097-IAZ003-211200-
LINCOLN-LYON-PIPESTONE-MURRAY-COTTONWOOD-NOBLES-JACKSON-DICKINSON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...WORTHINGTON...SPIRIT LAKE...

1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  RECOVERY AFTER WEAKENING EARLY AFTERNOON SHOWERS AND THUNDERSTORMS
  WILL BE SLOW TO OCCUR...WITH THE NEXT THREAT OF SIGNIFICANT WEATHER
  COMING LATE TONIGHT.  A LARGE ORGANIZED COMPLEX OF THUNDERSTORMS IS
  EXPECTED TO MOVE INTO THE AREA VERY LATE TONIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 AM.

SDZ050-057>060-063>065-068-211200-
BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE MID TO LATE
  EVENING HOURS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  ISOLATED LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM.

SDZ061-062-066-067-MNZ098-IAZ001-002-012>014-211200-
MCCOOK-MINNEHAHA-ROCK-TURNER-LINCOLN-LYON-OSCEOLA-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...SIOUX FALLS...LUVERNE...ROCK RAPIDS...SIOUX CENTER...
SPENCER...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  EXPECT THUNDERSTORMS TO DEVELOP LATE TONIGHT...AND LIKELY WILL BE IN
  THE FORM OF AN ORGANIZED CONVECTIVE COMPLEX.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...LESS THAN DIME SIZE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 300 AM.

SDZ069>071-IAZ020>022-031-032-NEZ013-014-211200-
YANKTON-CLAY-UNION-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-
IDA-
INCLUDING THE CITIES OF...YANKTON...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CST FRI JUL 20 2001

* FORECAST THROUGH 700 AM:
  SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS EVENING...AND BECOME MORE
  NUMEROUS TOWARD MIDNIGHT. A SECOND ROUND OF DEVELOPMENT IS POSSIBLE
  LATER IN THE NIGHT.

* SIGNIFICANT WEATHER:
  ISOLATED LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 900 PM.

The radar

The Sioux Falls radar (KFSD), 109 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
July 20, 11:39 AM CST to 11:42 AM CST
Where
Jackson County, 3 mi W of Okabena
Rating
F0
Path length
2 mi
Path width
200 yd
Reported by
EMERGENCY MANAGER
Coordinates
43.733, -95.383

A tornado damaged corn crops, but the amount of crop damage was not known.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyThe tornado archive for Minnesota, 2001Warnings in Minnesota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261161.